Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 93, NWS Tallahassee, FL

September 25, 2024Franklin County, Gulf County, Liberty County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 25, 2024, 9:47 AM EDT for Franklin County, Gulf County, Liberty County, Florida. It was in force for 103 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2024, 9:47 AM EDT (13:47 UTC)
Expired
Sep 25, 2024, 11:30 AM EDT
In force
103 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, FL, Gulf County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 82 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 10:50 AM EDTFLASH FLOOD2 Se Wewahitchka, FLReport from mPING: River/Creek overflowing; Cropland, Yard Flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 1.8 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WGUS52 KTAE 251347
FFWTAE
FLC037-045-077-251530-
/O.NEW.KTAE.FF.W.0093.240925T1347Z-240925T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
947 AM EDT Wed Sep 25 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Franklin County in Big Bend Florida...
  Southwestern Liberty County in Big Bend Florida...
  Eastern Gulf County in the panhandle of Florida...

* Until 1130 AM EDT /1030 AM CDT/.

* At 947 AM EDT /847 AM CDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 1 and 2 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wewahitchka, Stonemill Creek, Willis Landing, Dalkeith, 
  Honeyville, Howard Creek, Sumatra, Chipola Cutoff, White City, 
  Kern and Wilma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3020 8512 3022 8511 3021 8510 3022 8510
      3015 8494 2979 8501 2976 8522 3020 8526

FLASH FLOOD...RADAR INDICATED

$$

IG3

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 6:49 AM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 25, 6:49 AM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
649 AM EDT Wed Sep 25 2024

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 501 AM EDT Wed Sep 25 2024

Somewhat unrelated to Helene, showers and thunderstorms will blossom
over the service area today, particularly west of a line from
Tallahassee to Albany.

1000-700 mb layer flow will become more southerly this morning,
mostly due to the upper trough axis that will move from the Ozarks
to the Lower Mississippi Valley today. Precipitable Water (PW)
values will steadily tick up above the very moist 2-inch mark.

The rich moisture and pockets of moderate instabililty will interact
with a surface boundary over the Panhandle and Lower Alabama, along
with a nearshore landbreeze boundary, to bring a significant
blossoming of showers and thunderstorms for the rest of this
morning. With the surface boundary being a slow-mover, we could see
training or backbuilding that could lead to localized flooding
issues. 25-35 knots of effective bulk shear could organize storms
into clusters containing gusty winds and the outside chance of a
brief tornado.

By tonight, we will more squarely come under the right entrance
region of a jet streak to our north. This favors upper level
divergence and large-scale lift. Stratiform rain with embedded
thunder will expand tonight, way out in advance of Helene.

&&

.SHORT TERM...
(Thursday through Thursday Night)
Issued at 501 AM EDT Wed Sep 25 2024

Helene is expected to make landfall as a major hurricane along the
Big Bend coast late Thursday. The center of Helene will quickly move
north through our Georgia counties on Thursday night. Helene is
forecast to be a Category 3 on the Saffir-Simpson Hurricane Wind
Scale at landfall, qualifying as a major hurricane. Guidance has
been tightly clustered on the track through the Big Bend region, and
the official hurricane forecast track has changed very little over
the last 24 hours. See the latest NHC discussion for storm-centric
forecast rationale on Helene.

Helene will be a spatially large hurricane. The wind radii forecast
shows tropical-storm force winds (39+ mph sustained winds) extending
250 miles east of the center, and about 120 miles west of the center
at landfall. Its fast forward speed and large circulation will
support damaging winds spreading well inland through our Georgia
counties on Thursday night, especially counties near the I-75
corridor. The 5 am NHC advisory carries a swath of hurricane-force
winds all the way north through our Georgia counties, i.e. to north
of the U.S. Hwy 82 corridor.

Despite the fast forward motion of Helene, its size along with
additional lift from mid-latitude jet dynamics will support heavy,
flooding rain. As the northwest part of Helene's circulation
interacts with a stalled front to its northwest, a stripe of heavy 6-
10 inch rains could develop left of the center track. Considerable
flash flooding is possible, especially coming on the heels
of todays unrelated heavy rain.

Tropical-cyclone tornadoes will mainly be a concern in rain bands to
the east of the center, with the greatest concern over our Suwannee
Valley and I-75 corridor counties.

There has been no change to the storm surge forecast with the 5 am
advisory. Despite the fact that some storm surge guidance increased
overnight, the previous forecast was already intended to cover a
reasonable worst case scenario, so it therefore still covers the
situation well.

Given the onset timing of tropical-storm force winds, Hurricane
Watches in our far south Georgia counties are now being upgraded to
Hurricane Warnings, while expanding those warnings north past the
U.S. Highway 82 corridor to fit the latest NHC forecast.

Today is the day to complete your outdoor preparations for Helene.
Winds will increase quickly at some point during the day on
Thursday, but the large area of rain and embedded thunder on
Thursday morning could make it inconvenient to be outdoors by
then.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 501 AM EDT Wed Sep 25 2024

TC Helene is progged to be north of our CWA at the beginning of this
long term period. Morning showers and perhaps an isolated
thunderstorm will quickly move out of the area as southwesterly
winds advect drier air behind the departing Helene. As it reaches
the Ohio Valley, it will be absorbed by an upper low in the Midwest
overnight Friday night. Conditions will be generally dry later
Friday morning through Saturday with highs in the mid to upper 80s
for any immediate cleanup and recovery operations.

That upper low drifts eastward and off the east coast Tuesday. Rain
chances associated with this feature, as well as a weak frontal
boundary closeby, will be low (20-30%) Sunday through Tuesday ahead
of northwest flow behind the departing trough and another round of
dry air working in mid week. High temperatures Sunday through
Tuesday will continue to feature highs in the mid to upper 80s
and lows in the upper 60s to lower 70s.

&&

.AVIATION...
(12Z TAFS)
Issued at 648 AM EDT Wed Sep 25 2024

Southerly flow aloft will bring a more richly moist and
moderately unstable air mass north off the Gulf. This will
interact with a surface boundary over the Panhandle and southeast
Alabama, along with a landbreeze near the Panhandle coast, to
bring a blossoming of convection over ECP this morning, expanding
north to DHN. TLH and ABY will be near the eastern edge of
convection through the morning.

This afternoon, rain-cooled air near ECP and DHN may bring a
decrease in convection, but areas to the east that did not
previously see thunder will warm up and see convection bubbling up
in the afternoon.

A large area of stratiform rain and embedded thunder will spread
north this evening, well in advance of Helene. This will bring a
more widespread reduction in cigs and visibilities, lowering
through the night.

&&

.MARINE...
Issued at 501 AM EDT Wed Sep 25 2024

At 5 am EDT Wednesday, the center of Tropical Storm Helene was
located over the far northwest Caribbean Sea. Helene will move
northward across the eastern Gulf later today and Thursday, rapidly
intensifying to a major hurricane before making landfall along the
Big Bend Coast late Thursday. Helene will quickly move inland on
Friday, so conditions will improve over the waters. Gentle to
moderate southwest breezes will prevail this weekend, as a large
area of low pressure spins over the Lower Mississippi Valley.

&&

.FIRE WEATHER...
Issued at 501 AM EDT Wed Sep 25 2024

Helene is expected to make landfall as a major hurricane along the
Big Bend coast late Thursday. Heavy, flooding rain will begin as
soon as tonight, well in advance of the center of Helene. Tree
damage will be most widespread in the right eyewall of the
hurricane. The fast forward speed of the hurricane will spread
damaging winds further inland than your typical hurricane, posing
the risk of tree damage well north into our Georgia districts.
Preparations for Helene should be completed today. Weather
conditions will improve rapidly early Friday, and sunshine will
return.

&&

.HYDROLOGY...
Issued at 501 AM EDT Wed Sep 25 2024

Primary focus continues to be on the approach of Tropical Storm
Helene to the region. The system has the potential to bring
significant rain to the region, even accounting for its fast
forward motion as it nears the Florida Big Bend. Model guidance
has been in good agreement that a precursor event of heavy
rainfall will overspread the Florida Big Bend and Panhandle
today and tonight with the bulk of the rainfall arriving later on
Thursday. A slight risk for flash flooding (level 2 out of 4)
through tonight exists in the western Florida Big Bend with a
marginal risk (level 1 of 4) in all other areas of the CWA.

The entire forecast area is included in a Moderate risk for flash
flooding (level 3 out of 4) for Thursday. It is possible that
this risk level is increased in future outlooks. Rainfall amounts
across North Florida and South Georgia totaling 5 to 10 inches of
rain with isolated maximum totals approaching 10 to 15 inches
are forecast through early Friday. These amounts will lead to
considerable urban flash flooding along with the potential for
moderate flooding, especially on the Ochlockonee River Basin.
Depending on where the heaviest rains are distributed inland, it
is entirely possible that other river basins could experience
moderate riverine flooding in the days ahead.

For storm surge information, please refer to the latest
information from the National Hurricane Center. This is an
extremely dangerous storm surge threat in the Apalachee Bay. Storm
Surge around Apalachee Bay will not just merely be a coastal
event in this system, but will spread many miles inland. If
ordered to evacuate, heed the advice of local emergency managers -
it could save your life!

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   86  72  79  71 /  70  90 100  80
Panama City   86  72  79  72 /  90  90 100  60
Dothan        84  70  76  67 /  80  80 100  80
Albany        88  71  78  70 /  70  90 100  90
Valdosta      89  72  82  72 /  50  80 100  80
Cross City    91  73  86  76 /  70  90 100  70
Apalachicola  84  73  80  74 /  80  90 100  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch from this evening through Friday morning for
     FLZ007>019-026>029-034-108-112-114-115-118-127-128-134.

     Tropical Storm Warning for FLZ011>013-112.

     Hurricane Warning for FLZ014>019-026>029-034-114-115-118-127-128-
     134.

     Storm Surge Warning for FLZ027-115-118-127-128-134.

     High Rip Current Risk through late Friday night for FLZ114-115.

GA...Flood Watch from this evening through Friday morning for
     GAZ120>131-142>148-155>161.

     Tropical Storm Warning for GAZ120>126-142>144-155.

     Hurricane Warning for GAZ127>131-145>148-156>161.

AL...Flood Watch from this evening through Friday morning for
     ALZ065>069.

     Tropical Storm Warning for ALZ067-069.

GM...Tropical Storm Warning for GMZ750-770.

     Hurricane Warning for GMZ730-752-755-765-772-775.

&&

NEAR TERM...Haner
SHORT TERM...Haner
LONG TERM....Scholl
AVIATION...Haner
MARINE...Haner
FIRE WEATHER...Haner
HYDROLOGY...Godsey

In the hours before

Special weather statement, Sep 25, 4:43 AM EDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
443 AM EDT Wed Sep 25 2024

FLZ015-026-027-115-127-250915-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-
Inland Wakulla FL-
443 AM EDT Wed Sep 25 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN WAKULLA...SOUTHEASTERN
LIBERTY AND NORTHEASTERN FRANKLIN COUNTIES THROUGH 515 AM EDT...

At 443 AM EDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Carrabelle, moving northwest at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carrabelle, Sopchoppy, East Camp, Jewel Fire Tower, Morgan Place,
Mcintyre, Sanborn, Owens Bridge, Poplar Camp, Smith Creek, Lanark
Village, Twin Pole, and Curtis Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2983 8465 3015 8496 3031 8471 3030 8471
      3030 8467 2997 8442
TIME...MOT...LOC 0843Z 147DEG 8KT 3007 8469

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

21-HANER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 4:43 AM EDTSpecial Weather StatementTAELiberty32 min
Sep 25, 7:30 AM EDTAreal Flood AdvisoryTAEFranklin, Liberty, Wakulla2 hr
Sep 25, 7:43 AM EDTSpecial Marine WarningTAE39 min
Sep 25, 8:19 AM EDTFlash Flood WarningTAEFranklin, Liberty3 hr
Sep 25, 11:31 AM EDTFlash Flood WarningTAEFranklin, Gulf, Liberty3 hr
Sep 25, 12:58 PM EDTSpecial Marine WarningTAE92 min
Sep 25, 3:01 PM EDTSpecial Marine WarningTAE119 min
Sep 25, 4:31 PM EDTSpecial Weather StatementTAELafayette44 min
Sep 25, 4:48 PM EDTSpecial Weather StatementTAEHolmes42 min
Sep 25, 4:56 PM EDTFlash Flood WarningTAEHolmes3 hr
Sep 25, 5:17 PM EDTSpecial Weather StatementTAELafayette, Madison, Taylor43 min

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.